The Annals of Statistics

A limit theory for long-range dependence and statistical inference on related models

Yuzo Hosoya

Full-text: Open access

Abstract

This paper provides limit theorems for multivariate, possibly non-Gaussian stationary processes whose spectral density matrices may have singularities not restricted at the origin, applying those limiting results to the asymptotic theory of parameter estimation and testing for statistical models of long-range dependent processes. The central limit theorems are proved based on the assumption that the innovations of the stationary processes satisfy certain mixing conditions for their conditional moments, and the usual assumptions of exact martingale difference or the (transformed) Gaussianity for the innovation process are dispensed with. For the proofs of convergence of the covariances of quadratic forms, the concept of the multiple Fejér kernel is introduced. For the derivation of the asymptotic properties of the quasi-likelihood estimate and the quasi-likelihood ratio, the bracketing function approach is used instead of conventional regularity conditions on the model spectral density.

Article information

Source
Ann. Statist. Volume 25, Number 1 (1997), 105-137.

Dates
First available in Project Euclid: 10 October 2002

Permanent link to this document
http://projecteuclid.org/euclid.aos/1034276623

Mathematical Reviews number (MathSciNet)
MR1429919

Digital Object Identifier
doi:10.1214/aos/1034276623

Zentralblatt MATH identifier
0873.62096

Subjects
Primary: 62M10: Time series, auto-correlation, regression, etc. [See also 91B84] 62M15: Spectral analysis 62E30
Secondary: 60G10: Stationary processes 60F05: Central limit and other weak theorems

Keywords
Asymptotic theory central limit theorems mixing conditions martingale difference serial covariances quadratic forms bracketing function long-range dependence maximum likelihood estimation likelihood ratio test

Citation

Hosoya, Yuzo. A limit theory for long-range dependence and statistical inference on related models. Ann. Statist. 25 (1997), no. 1, 105--137. doi:10.1214/aos/1034276623. http://projecteuclid.org/euclid.aos/1034276623.


Export citation

References

  • Cox, D. R. (1984). Long-range dependence: a review. In Statistics: An Appraisal (H. A. David and H. T. David, eds.) 55-73. Iowa State Univ. Press.
  • Cox, D. R. (1991). Long-range dependence, non-linearity and time irreversibility. J. Time Ser. Anal. 12 329-335.
  • Dahlhaus, R. (1989). Efficient parameter estimation for self-similar processes. Ann. Statist. 17 1749-1766.
  • Daniels, H. E. (1961). The asy mptotic efficiency of a maximum likelihood estimator. Proc. Fourth Berkeley Sy mp. Math. Statist. Probab. 1 151-163. Univ. California Press, Berkeley.
  • Dunsmuir, W. (1979). A central limit theorem for parameter estimation in stationary vector time series and its application to models for a signal observed with noise. Ann. Statist. 7 490-506.
  • Dunsmuir, W. and Hannan, E. J. (1976). Vector linear time series models. Adv. in Appl. Probab. 8 339-364.
  • Dzhaparidze, K. O. (1974). A new method for estimating spectral parameters of a stationary regular time series. Theory Probab. Appl. 19 122-132.
  • Findley, D. F. and Wei, C. Z. (1993). Moment bound useful for deriving time series model selection procedures. Statist. Sinica 3 453-480.
  • Fox, R. and Taqqu, M. S. (1986). Large sample properties of parameter estimates for strongly dependent stationary Gaussian time series. Ann. Statist. 14 517-532.
  • Fox, R. and Taqqu, M. S. (1987). Central limit theorems for quadratic forms in random variables having long-range dependence. Probab. Theory Related Fields 74 213-240.
  • Giraitis, L. and Surgailis, D. (1990). A central limit theorem for quadratic forms in strongly dependent linear variables and its application to asy mptotical normality of Whittle's estimate. Probab. Theory Related Fields 86 87-104.
  • Granger, C. W. J. and Joy eux, R. (1980). An introduction to long-memory time series and fractional differencing. J. Time Ser. Anal. 1 15-29.
  • Hannan, E. J. (1970). Multiple Time Series. Wiley, New York.
  • Hannan, E. J. (1973). The asy mptotic theory of linear time-series models. J. Appl. Probab. 10 130-145.
  • Hey de, C. C. and Gay, G. (1993). Smoothed periodogram asy mptotics and estimation for processes and fields with possible long-range dependence. Stochastic Process. Appl. 45 169-182.
  • Hosoy a, Y. (1974). Estimation problems on stationary time series models. Ph.D. dissertation, Dept. Statistics, Yale Univ. Hosoy a, Y. (1989a). The bracketing condition for limit theorems on stationary linear processes. Ann. Statist. 17 401-418. Hosoy a, Y. (1989b). Hierarchical statistical models and a generalized likelihood ratio test. J. Roy. Statist. Soc. Ser. B 51 435-447.
  • Hosoy a, Y. (1993). Limit theorems for statistical inference on stationary processes with strong dependence. In Statistical Sciences and Data Analy sis. Proceedings of the Third Pacific Area Statistical Conference (K. Matsusita, M. L. Puri and T. Hay akawa, eds.) 151-163. Interscience, Utrecht.
  • Hosoy a, Y. and Taniguchi, M. (1982). A central limit theorem for stationary processes and the parameter estimation of linear processes. Ann. Statist. 10 132-153.
  • Hosoy a, Y. and Taniguchi, M. (1993). Correction to Y. Hosoy a and M. Taniguchi. Ann. Statist. 21 115-117.
  • Huber, P. (1967). The behavior of maximum-likelihood estimates under nonstandard conditions. Proc. Fifth Berkeley Sy mp. Math. Statist. Probab. 1 221-231. Univ. California Press, Berkeley.
  • Mandelbrot, B. B. and Wallis, J. R. (1969). Some long-run properties of geophysical records. Water Resource Research 5 321-340.
  • Pollard, D. (1985). New way s to prove central limit theorems. Econometric Theory 1 295-314.
  • Robinson, P. M. (1995). Gaussian semiparametric estimation of long range dependence. Ann. Statist. 23 1630-1661.
  • Rozanov, Y. A. (1967). Stationary Random Process. Holden-Day, San Francisco.
  • Yajima, Y. (1985). On estimation of long-memory time series models. Austral. J. Statist. 27 303- 320.
  • Whittle, P. (1952). Some results in time series analysis. Skand. Aktuarietidskr. 35 48-60.